Indiana, 2011Flooding in Indiana, December 1 to 31, 2011
December 1 to 31, 2011 · NWS PAH · 4 events in 3 counties and zones
December was among the wettest Decembers of record. River flooding continued for the entire month along portions of the Wabash and White Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December was among the wettest Decembers of record. River flooding continued for the entire month along portions of the Wabash and White Rivers. The heaviest and most widespread rain event of the month occurred on the 4th and 5th, when 3 to 4 inches was common. After nearly ten days with little or no precipitation, significant rain returned to the Wabash and White basins by the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 6:13 PM EST, 5 hours 47 minutes earlier.
Area forecast discussion, Nov 30, 6:13 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CST WED NOV 30 2011
.UPDATE...
DISCUSSION FOR 00Z THURSDAY ROUTINE TAF ISSUANCE.
&&
.DISCUSSION...
SHORT TERM /TONIGHT THROUGH FRIDAY/...
MUCH QUIETER DAY TODAY AS CLOUDS FINALLY EXITED THE AREA AND HIGH
PRESSURE MOVED INTO THE REGION. MUCH DRIER AIR FILTERED INTO THE
REGION AND MADE FOR A CLOUDLESS DAY. SOME HIGH CLOUDS WILL MOVE INTO
THE AREA LATER ON TODAY AND TONIGHT...AS THE SFC HIGH MIGRATES FROM
ARKANSAS TO THE APPALACHIANS OVER THE NEXT 24 HOURS. WINDS SHOULD
BECOME CALM TONIGHT AND THIS WILL MEAN TEMPERATURES WILL PLUMMET
AFTER SUNSET AND LOWS TONIGHT WILL LIKELY BE A BIT LOWER THAN THEY
WERE LAST NIGHT/THIS MORNING.
SOUTHERLY/SOUTHWESTERLY FLOW BECOMES ESTABLISHED LATER TONIGHT AND
INTO THURSDAY AS THE SFC HIGH MOVES EAST. SOME LOW LEVEL WARMING
WILL OCCUR IN RESPONSE TO THIS AND SHOULD HELP BOOST TEMPERATURES UP
ON THURSDAY FROM WHAT THEY WERE TODAY. WHILE A FEW LOCALES MAY REACH
THE LOWER 50S...MOST AREAS WILL PROBABLY STAY AROUND 50.
A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA LATE ON THURSDAY AND
INTO EARLY FRIDAY...BUT DOES NOT COME THROUGH WITH MUCH FANFARE
OTHER THAN TO SHIFT WINDS AROUND TO THE NORTHWEST BRIEFLY.
HOWEVER...THE FRONT APPEARS TO WASH OUT AS IT MOVES THROUGH THE
AREA...SO THE COLD AIR BEHIND IT DOES NOT REALLY MAKE IT HERE BEFORE
SOUTHERLY FLOW TAKES OVER YET AGAIN. THEREFORE...IT IS POSSIBLE FOR
HIGHS TO BE WARMER IN PARTS OF THE AREA (MAINLY WEST KENTUCKY) ON
FRIDAY...DEPENDING ON HOW QUICKLY THE SOUTHERLY FLOW CAN BECOME
RE-ESTABLISHED IN THE AFTERNOON.
.CW..
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LATEST 12Z MODEL RUNS HAVE COME MORE IN LINE WITH EACH OTHER AND
IN FACT...TEND TO MIRROR THE GFS OPS AND ENSEMBLE RUNS. THE MODELS
ARE NOW PHASING THE SW U.S. LOW FEATURE WITH THE EVOLVING NORTHERN
STREAM TROF...WHICH LEADS TO A SLOWER OVERALL EASTWARD SHIFT OF
THE MEAN TROF AXIS MONDAY INTO TUESDAY. THIS IS A SIGNIFICANT
CHANGE FROM THE 00Z CONSENSUS OF THE ECMWF/UKMET AND GEM...WHICH
CUT ENERGY OFF INTO A CLOSED LOW OVER THE SW U.S. AND ALLOWED THE
NORTHERN STREAM TROF TO SWEEP ON THROUGH THE GREAT LAKES AND UPPER
MIDWEST...DRYING US OUT BY MONDAY NIGHT INTO TUESDAY.
GIVEN THE MODEL FLIP FLOPPING...AND THE UNCERTAINTY REGARDING THE
EVOLUTION OF THE H5 LOW OVER THE SW U.S. ...WILL NOT MAKE TOO
MANY CHANGES TO POPS AND TIMING...ESPECIALLY ON THE TAIL END OF
THE FORECAST...MONDAY THROUGH TUESDAY.
IN THE SATURDAY THROUGH SUNDAY TIME FRAME...PARAMETERS STILL ON
TRACK. SMALL CHANCE POPS INTO SE MISSOURI BY SATURDAY AFTERNOON
WITH INCREASING POPS SATURDAY NIGHT. THE FRONT SHOULD BE INTO
THE AREA SUNDAY WITH HIGH POPS FOR RAIN CONTINUING. FROM SUNDAY
NIGHT ON...IS WHEN THE CHALLENGES ARRIVE. WE FEEL BEST CHANCE POPS
WILL BE OVER THE SE 1/2 SUNDAY NIGHT AND BEYOND (HOWEVER LONG POPS
WILL LINGER).
THE LONGER PRECIP HANGS AROUND...THE MORE LIKELY WINTRY PRECIP
WILL BE ON THE BACK EDGE OF THE MOISTURE...AS COLDER AIR
INFILTRATES THE REGION FROM THE NORTH. THIS COULD END UP BEING A
RATHER CHALLENGING PRECIP TYPE FORECAST IN TIME AS WELL.
.CN..
&&
AVIATION...
WITH THE 00Z THURSDAY PACKAGE...CONTINUED VFR CONDITIONS AT ALL
TAF SITES. ONLY ADJUSTMENTS WERE ON THE TIMING AND COVERAGE OF
CIRRUS DECK. AS ALLUDED TO IN THE PREVIOUS DISCUSSION...BOUNDARY LAYER
SHOULD REMAIN DRY ENOUGH TO CONVERT ANY AVAILABLE SURFACE
MOISTURE TO FROST ON EXPOSED AIRCRAFT OVERNIGHT.
.SMITH..
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 30, 1:05 PM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CST WED NOV 30 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1205 PM CST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Pike
- When
- December 1, 12:00 AM EST to December 30, 12:00 PM EST
- Where
- Pike County, 0.9 mi NNW of Petersburg to 2.19 mi NNW of Petersburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.513, -87.283
Minor flooding occurred on the White River in the Petersburg area. Flooding affected higher bottomlands and a few residents in an area known as Dodge City. Several county roads were flooded. Local roads leading to the Dodge City area were flooded. Low-lying fields around the river were flooded.
Flood, Gibson
- When
- December 1, 12:00 AM CST to December 31, 12:00 PM CST
- Where
- Gibson County, 1.74 mi NE of Hazleton to 1.69 mi NE of Hazleton
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.497, -87.507
Minor flooding occurred on the White River in the Hazleton area. High water surrounded residents in river cabins. Oil fields and local river roads were flooded. Most of the low bottomlands flooded, and flooding began in higher bottomlands. Flood gates were installed at Hazleton. Flood waters covered the Hazleton softball field.
Flood, Gibson
- When
- December 2, 11:00 AM CST to December 31, 2:00 PM CST
- Where
- Gibson County, East Mt Carmel to 1.35 mi NW of East Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Minor flooding occurred along the Wabash River in the East Mount Carmel area. Flood waters began to affect residents of East Mt. Carmel. Several local river roads were flooded, a few of which were closed. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible. Low-lying fields near the river were flooded.
Flood, Posey
- When
- December 2, 11:00 AM CST to December 31, 11:59 PM CST
- Where
- Posey County, 0.64 mi WNW of New Harmony to 1.04 mi NNE of New Harmony
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.134, -87.940
Minor flooding occurred along the Wabash River in the New Harmony area. Several local river roads were flooded. Low-lying fields near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356431, 356427, 356460, 356471.